A 14-year-old young adult took an overdose of 1.2 g of fluoxetine, a selective serotonin reuptake inhibitor (SSRI) that he had been prescribed for depression. He had a generalised tonic/clonic seizure at 6 hours postingestion.
After the seizure, he developed signs consistent with serotonin syndrome: fine tremor, agitation, sweating and hyperreflexia. This was followed by severe muscle pain and rhabdomyolysis with peak creatine kinase (CK) of 33 941 at 74 hours. He was managed with intravenous fluids and analgesia and discharged after 4 days, having avoided renal injury. The use of SSRI’s such as fluoxetine in teenagers has increased in recent years. While it is generally considered benign in overdose, this report illustrates the severe consequences of overdose at high quantities and discusses appropriate management in these cases. We note that in this case, there was a delayed onset of rhabdomyolysis with peak CK at 74 hours postingestion.
- child and adolescent psychiatry (paediatrics)
- unwanted effects / adverse reactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors RL-K: conceptualised the paper, drafted the manuscript, completed revision of the manuscript and created figures. SZ: drafted the manuscript with RL-K and completed revision of the manuscript. PM: revised the manuscript and figures. RL-K, SZ, PM: approved the final submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.